Know the Signs and What to Do If Someone Has a Severe Allergic ReactionMay 28, 2014
Someone in a restaurant has a severe allergic reaction to something they’ve just eaten and can’t breathe. Would you know what to do? Emergency room physician Dr. Troy Madsen explains the signs and symptoms of severe allergic reactions and lists the steps to take in this potentially life-threatening situation.
Scot: You're at a restaurant, eating. Somebody next to you has a massive allergic reaction to something they ate. What can you do to help them? We'll examine that next on The Scope.
Announcer: Medical news and research from the University of Utah physicians and specialists you can use for a happier and healthier life. You're listening to The Scope.
Scot: Seems like we're more and more aware of food allergies, and some food allergies can be very, very serious, so much so that it closes off your ability to breathe and other symptoms as well. What if you are at dinner and somebody has a food reaction? What should you do? We're with Dr. Troy Madsen, Emergency Room Physician at the University of Utah Hospital. What should you do? What could I, as a bystander, do for that person?
Dr. Troy Madsen: Well, you know, when I think of food allergies or any allergy, I think of them in two different ways. Number one, there are the allergies where people get a rash, and that's one thing. Yeah, you want to treat it.
But number two, there are the allergies that you mention where it's actually affecting a person's ability to breathe, and that's much more concerning. If a person's complaining of their tongue swelling, their throat tightening, their lips tingling, you know, those sorts of things, then I'm more concerned about the airway. So that's much more emergent. In that kind of situation, the number thing is to call 911. You want to get them there. These patients need immediate treatment to treat their allergy.
One thing you can do if you have it available, and I don't know if you would, people have had allergic reactions before and they might have this or someone in the restaurant might have this. But if a person's having a severe allergy, and they are saying, "I am having a lot of trouble breathing," there's something called an EpiPen. This is something where you inject yourself with epinephrine. Sometimes you may have heard it referred to as adrenaline. We're not talking about Pulp Fiction here.
Scot: How'd you know what I was thinking?
Dr. Troy Madsen: I knew exactly what you were thinking.
Scot: Sorry. 911 is about as good as I'll be able to get because I can't do that.
Dr. Troy Madsen: Yeah, you're not giving it in the heart either.
Scot: That was hilarious. That's not how you're going to do it.
Dr. Madsen: Okay. But we are talking about an EpiPen or, again, called adrenaline where you're giving that in the thigh. And if a person previously has had severe allergic reactions, they probably have this available. So if you're in a restaurant and this happens to someone, number one, again, get 911. Call 911. But if this person is not breathing or is having a lot of trouble breathing, maybe someone with them knows, "Oh, they always carry this EpiPen," you give that.
Dr. Madsen: You inject that into the thigh. You just hit the thigh with it, and it'll inject it.
Scot: Okay. Is there anything else that I should know? Because my thought process here is, 'If people have one of these severe allergies, likely they know about it and they'll know what to do. And they'll probably be able to take care of what needs to be taken care of. But as a bystander, to ask for an EpiPen, call 911, is that pretty much it?
Dr. Madsen: Well, you know, the other things that we typically do in the ER, if it's more of a mild allergic reaction, we'll give Benadryl. If you were to have some Benadryl, you could give it, but, personally, I wouldn't rush to give it. The reason being is that the EMTs are probably going to be there within five to ten minutes. Benadryl is going to take 30 minutes or more to really have an effect anyway. So I don't know if there's a lot of benefit, especially in someone that has potential airway issues of trying to get them to swallow down some water and take some Benadryl as well.
I think the biggest thing is to get the EMTs there to get them there help they need. If an EpiPen is available, if this person is with someone who knows they have these reactions and hash an EpiPen with them, you absolutely want to administer that because that is going to have the biggest impact, and it's going to have an impact within minutes.
Announcer: We're your daily dose of science, conversation, medicine. This is The Scope. The University of Utah Health Sciences Radio.